Title

Case of antibiotic-associated diarrhea caused by Staphylococcus aureus enterocolitis

Document Type

Article

Publication Date

6-1-2015

Abstract

Purpose: A case of Staphylococcus aureus enterocolitis (SEC) misdiagnosed as toxin-negative Clostridium difficile is reported.

Summary: An 82-year-old white man weighing 50 kg (body mass index, 16.8 kg/m2) was transported from an assisted living facility to the emergency department with the chief complaints of weakness, nausea, and diarrhea for one week and one bright-red stool on the morning of admission. Before hospital admission, he was treated for a urinary tract infection with ciprofloxacin 500 mg twice daily for 10 days. Stool cultures were negative for C. difficile but positive for S. aureus. The antimicrobial stewardship pharmacist recommended treatment with vancomycin 125 mg orally every 6 hours for staphylococcal colitis. Oral vancomycin was discontinued after three doses on the morning of hospital day 8 after a gastroenterology consultation. Within 48 hours of the discontinuation of oral vancomycin, the patient had eight stools per day. Vancomycin was reinitiated and the patient’s symptoms began to again improve. On hospital day 19, the patient was discharged with a prescription for 7 more days of therapy with vancomycin (to complete a 15-day course) and a diagnosis of toxin-negative C. difficile, despite having symptoms consistent with SEC and an enteric culture positive for S. aureus.

Conclusion: An 82-year-old man was transferred from an assisted living facility to the hospital with profuse diarrhea and dehydration. Enteric cultures were positive for methicillin-resistant S. aureus with multiple negative C. difficile toxin B assays. Appropriate therapy was delayed and the patient potentially misdiagnosed with toxin-negative C. difficile when the clinical symptoms and diagnostic testing were consistent with SEC.

DOI

https://doi.org/10.2146/ajhp140672

Additional Files

Share

COinS